Salbutamol Toxicosis in Dogs

26/Aug/2014

Salbutamol Toxicosis in Dogs

Written by: Dr Rachel Peacock BVSc MVetMedSc MVS DipPractMgt MANZCVS Diplomate ACVECC

A 9 month old female speyed Whippet weighing 11.8 kg was examined at the Hallam Animal Emergency Centre after her owners returned home and noticed a Ventolin multi-dose inhaler had been chewed up. The dog’s owners noticed that she was trembling and had a pounding heart visible against the chest wall. Physical examination revealed a heart rate of 212 beats/min, respiratory rate of 36 breaths/min and mildly hyperaemic mucous membranes. The rest of the physical examination was normal.

Diagnostic evaluation included venous blood gas and acid-base analysis, serum electrolytes, packed red cell volume, total solids, blood pressure evaluation and electrocardiogram (ECG). The abnormal findings were a metabolic acidosis, hyperlactataemia (5.33 mmol/L; reference range <2 mmol/L) and a sinus tachycardia on ECG.

Treatment was initiated with an intravenous 20 mL/kg bolus of lactated Ringer’s solution. There was minimal improvement with the heart rate or lactate concentration. The β-blocker metoprolol was administered intravenously and a continuous ECG was monitored. The dog’s heart rate reduced to 170 beats/min. Intravenous lactated Ringer’s solution with 30 mmol/L potassium chloride was continued at a maintenance rate.

After 6 hours the metoprolol was discontinued and the heart rate remained stable at 120-130 beats/ minute with no arrhythmia. Blood lactate concentration had returned to normal and serum potassium concentration remained normal. The dog was unremarkable on physical examination and was eating well. She was discharged home after 12 hours of hospitalisation.

Discussion

The active ingredient in Ventolin is salbutamol, which is a relatively selective β2-adrenergic receptor agonist used as a potent bronchodilator. It is rapidly absorbed after administration, with effects being seen within 5 minutes of inhalation and 30 minutes after oral administration. Effects can last for up to 6 hours after inhalation and 12 hours after oral administration.

Although the case reported here is a mild example of salbutamol toxicosis, it does serve to highlight some important aspects of case management of this toxicosis.

Tachyarrhythmia

At therapeutic doses of salbutamol there is minimal β1-adrenergic receptor agonist activity. However, higher doses can lead to significant β1 effects causing a tachyarrhythmia that can compromise cardiac output and necessitate the use of β-blocker therapy, as in this case. Direct myocardial injury with fast paroxysmal ventricular tachycardia and increased serum cardiac troponin I concentration has also been reported.

Hypokalaemia

Salbutamol causes intracellular translocation of potassium, due to β-adrenergic receptor stimulation of membrane-bound Na+-K+-ATPase pumps in erythrocytes, liver and muscle cells. Clinical signs of hypokalaemia include muscle weakness, polyuria, polydipsia and impaired urine concentrating ability. In severe cases, muscle weakness progresses to respiratory muscle paralysis.

Hypokalaemia can contribute to cardiac arrhythmias since it causes delayed ventricular repolarisation, prolonged action potential duration and increased automaticity. This can lead to supraventricular and ventricular arrhythmias. A recognised ECG observation associated with hypokalaemia is the appearance of U waves (Figure 1) especially in precordial leads; however these are inconsistently seen in dogs and cats.

This case did not present with hypokalaemia, however potassium chloride was added prophylactically to the intravenous fluids to stem any decrease that may have occurred.

Oral cold thermal injury

Oral thermal injury has been reported in a dog after puncture of a salbutamol inhaler. Airway obstruction resulted from marked gross oedema, erythema and mucosal ulceration of the soft palate, and a temporary tracheostomy was required. Products using hydrocarbons as propellants, such as Ventolin, can cause cold thermal injury (similar to frostbite) due to their rapid expansion and subzero evaporation point. This causes intracellular ice crystal formation, hypertonic damage and changes in microcirculation due to endothelial cell damage. It is important to recognise that progression of such injuries is slow, and the severity of tissue injury can take days to reach its peak. Careful examination of the oral cavity at initial presentation may help to identify abnormalities that may progress and alter the prognosis and treatment plan for the patient. A further follow-up examination after 3-4 days in an animal that has punctured a metered-dose inhaler would seem reasonable.

 

With treatment, the prognosis for full recovery from salbutamol toxicosis is excellent. An awareness of the complications and life-threatening side effects associated with salbutamol overdose helps to formulate a therapeutic and prophylactic treatment and monitoring plan to maximise positive patient outcomes for this toxicosis.

 

References

Life in the Fast Lane. http://lifeinthefastlane.com/ecg-library/basics/hypokalaemia/. Accessed 4th August 2014.

Mackenzie SD, Blois S, Hayes G, Vince AR. Oral thermal injury associated with puncture of a salbutamol metered-dose inhaler in a dog. J Vet Emerg Crit Care 2012;22:494-497.

Matos J, Jenni S, Fischer N, Bienz H, Glaus T. Myocardial damage and paroxysmal ventricular tachycardia in a dog after albuterol intoxication. Schweiz Arch Tierheilkd 2012;154:302-305.

McCowan JL, Lechner ES, Cooke KL. Suspected albuterol toxicosis in a dog. J Am Vet Med Assoc 2008;232:1168-1171.

< News Home